With all of the side effects of chemotherapy, my view concerning one of the side effects has changed dramatically.
Hand and Foot Syndrome
I have developed hand and foot syndrome from the docetaxel chemotherapy. At the beginning it was just painful with feet so enflamed and red on my heels that I could hardly walk, but then it became just plain ugly. From what I am reading, the peeling is a fairly rare symptom and even my own internist at the hospital had to look it up on the internet because he had apparently not seen it before. Once the red started to go down on my heels, here is a picture of how they started to peel.
The skin on the heels was thick and peeled off like a piece of fabric and then the entire foot started to peel.
There is some disagreement on how this happens, but apparently the extremities get the brunt of the chemo and the drug leaks out through the small blood vessels and then starts to attack the skin. During the chemo session, the nurses give out frozen gloves to wear, to lessen the damage done to the hands and nails. The chemo can do such damage to the nails that they fall off, which can be a painful thing. My nails have turned orange but so far no sign that they are going to fall off although my doctor assured me they would. The skin on my hands is dry and wrinkled and my face has also experienced dried out skin like a prune. I was referred by the nurses to a great lotion that helps with the dryness called “udderly smooth”. It was originally formulated for cows, but is so useful on humans that it is recommended to chemo patients.
The hand and foot syndrome from chemotherapy can cause a lot of damage so that sometimes the chemo has to be stopped to prevent skin death. My doctor is watching me to make sure that this does not happen to me.
When I was doing research on this problem of skin peeling, I came across a fascinating study. At one particular hospital the doctors were noticing that the patients they had that were experiencing peeling skin, appeared to live longer than those whose skin on the feet did not peel. They started a clinical trial and enrolled patients that were given docetaxel for stage 3 or 4 lung cancer. When the study was complete, they found that the patients that did not have their feet peel from docetaxel lived an average of 6 months. However those whose feet peeled, lived an average of 30 months. It seems that the sensitivity to docetaxel that caused the skin to peel, also had a strong effect on the cancer. The patients whose feet peeled lived 5 times longer than the others did!
I have found just one more thing to be grateful for! Not only was the cancer I had very sensitive to the first set of chemo drugs, but the second chemo drug has caused my feet to peel, a sign that my body is also very sensitive to this drug! I am in awe with how much God is helping me! My skin may have aged by being dry, peeling, and the entirety of my skin may look like the dry desert as in the picture above, but God is using these things for my good. Today I am JOYFUL for dry, peeling skin for God has prepared a reaction in my body to show the effectiveness of the chemo! I am joyful that I have a hope of life and that I have an opportunity for days, months, even years to serve God. The desire of my heart is to be a blessing to people, and especially to God’s church by using the gifts that He has given me. I want to be faithful in everything I do. And He has shown His faithfulness to me by bringing medication into my life that has attacked the cancer. Praise the Lord!